An ulcer occurs when part of the lining of the stomach or intestines becomes deeply eroded. Most people who have an ulcer likely developed it from an infection by the bacteria Helicobacter pylori, or H. pylori. Ulcers can also be caused by regular usage of non-steroidal anti-inflammatory drugs, or NSAIDs. Ulcers range in size from quite small to an inch or more, but they can cause tremendous discomfort. Most gastrointestinal bleeding comes from ulcers. Medication and lifestyle habits can cause an ulcer to bleed.
According to Cedars-Sinai Medical Center, NSAIDs tend to cause inflammation of the gastrointestinal tract lining. NSAIDs inhibit production of an enzyme called cyclooxygenase, which produces prostaglandins. These hormone-like substances help protect the stomach lining from chemical and physical injury, reports MayoClinic.com. Without this protection, stomach acid can erode the lining, causing bleeding. A bleeding ulcer occurs in regular NSAID users and the chance for bleeding increases with the magnitude of use, states the American College of Gastroenterology. In other words, NSAIDs taken at higher dosages and taken frequently increase the risk for bleeding.
People who take NSAIDs and take prescription oral anticoagulants, or blood thinners, at the same time, have 12 times as much of an increased risk of experiencing a bleeding ulcer than those not taking the medication together, reports the American College of Gastroenterology. Similarly, people who take NSAIDs together with prescription corticosteroid medications have a seven-times increased risk of developing a bleeding ulcer than those not taking the medication together.
Alcohol can irritate and erode the mucous lining the stomach and it increases the amount of stomach acid that's produced, notes MayoClinic.com. People who consume alcohol and take NSAIDs at the same time have an increased risk of developing a bleeding ulcer, reports the American College of Gastroenterology.
People who smoke have a higher risk of developing complications with ulcers such as bleeding, reports Cedars-Sinai Medical Center. The nicotine in tobacco increases the volume and concentration of stomach acid and it also slows the healing process of an ulcer.